Texas, 2014

Hail in Texas, May 6, 2014

May 6, 2014 · NWS FWD · 1 event in 1 county or zone

A few storms developed along and ahead of a dryline across the western counties of the CWA. One storm produced golf ball sized hail in Graham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few storms developed along and ahead of a dryline across the western counties of the CWA. One storm produced golf ball sized hail in Graham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 6, 5:24 PM CST, 36 minutes earlier.

Area forecast discussion, May 6, 5:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT TUE MAY 6 2014

.AVIATION...

SUMMARY...STRONG SOUTHERLY FLOW. MVFR CIGS LATE NIGHT THROUGH MID
MORNING.

SURFACE LOW PRESSURE WILL REMAIN OVER THE PANHANDLE AND WESTERN
KANSAS REGION THROUGH THIS FORECAST. A TIGHT PRESSURE GRADIENT ACROSS
NORTH AND CENTRAL TEXAS WILL PRODUCE STRONG/GUSTY SOUTH WINDS
THROUGH THE PERIOD. A STRONG LOW LEVEL JET TONIGHT WILL TRANSPORT
ANOTHER ROUND OF STRATUS NORTHWARD ACROSS THE TAF SITES. EXPECTING
SURFACE WINDS 18G30KT DURING THE DAY HOURS AND AROUND/NEAR 19KTS
DURING THE OVERNIGHT HOURS.

TONIGHT/S STRATUS /AROUND 1500FT/ WILL ARRIVE EARLIER THAN LAST
NIGHT WITH ARRIVAL TIMES OF 06Z KACT AND 08Z OVER THE METROPLEX.
CIGS WILL LIFT AROUND MID MORNING WITH VFR CONDITIONS DEVELOPING
17-19Z. A REPEAT SURGE OF STRATUS IS EXPECTED WEDNESDAY NIGHT.

ALL CONVECTION WILL REMAIN WEST OF THE LOCAL TAF SITES THROUGH
WEDNESDAY EVENING.  75

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT TUE MAY 6 2014/
A DRYLINE WILL CONTINUE TO APPROACH THE WESTERN SECTIONS OF NORTH
TEXAS THIS AFTERNOON. ALTHOUGH A CAP OF WARM AIR REMAINED IN
PLACE FOR MUCH OF THE AFTERNOON...INCREASING LARGE SCALE LIFT FROM
AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
WORK ON THE CAP AND MAY BREAK IT ACROSS THE BIG COUNTRY BEFORE 5 PM.
STORMS THAT FORM ON THE DRYLINE LATE THIS AFTERNOON WILL MOVE
NORTHEAST AND MAY AFFECT THE EXTREME WESTERN PORTIONS OF NORTH
TEXAS BEFORE SUNSET. IF ANY STORMS DO MANAGE TO FORM THEY WILL
HAVE A POTENTIAL TO BECOME SEVERE DUE TO STEEP MID LEVEL LAPSE
RATES. DOWNBURST WINDS WILL BE THE MOST LIKELY SEVERE WEATHER
THREAT DUE TO STRONG EVAPORATION EXPECTED BELOW THE CLOUD BASES.
STORMS SHOULD DISSIPATE WITH THE LOSS OF SURFACE HEATING AND THE
RETREATING DRYLINE.

LOW LEVEL MOISTURE WILL CONTINUE TO FILTER INTO NORTH TEXAS
TONIGHT AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE WEST.
OVERNIGHT/MORNING STRATUS IS EXPECTED ALONG WITH A FEW WARM AIR
ADVECTION SHOWERS OR SPRINKLES. THE CAP SHOULD CONTINUE TO WEAKEN
ON WEDNESDAY WITH INCREASING LARGE SCALE LIFT. HOWEVER...ABUNDANT
CLOUD COVER AND A LACK OF MESO-SCALE FORCING SHOULD LIMIT STORM
FORMATION. WE DO EXPECT SOME STORMS TO FORM WEST OF THE REGION
NEAR THE DRY LINE WEDNESDAY AFTERNOON. THESE STORMS WILL MOVE
NORTHEAST AND MAY AFFECT THE WEST/NORTHWEST ZONES LATE IN THE
AFTERNOON.

THUNDERSTORM COVERAGE SHOULD INCREASE WEDNESDAY NIGHT/THURSDAY
MORNING AS THE UPPER TROUGH AXIS TRANSLATES INTO COLORADO AND NEW
MEXICO. THE OVERNIGHT/THURSDAY MORNING CONVECTION SHOULD BE
ELEVATED WITH A CAP STILL IN PLACE. MOST STORMS SHOULD REMAIN
BELOW SEVERE LIMITS...BUT STEEP MID LEVEL LAPSE RATES MAY RESULT
IN SOME MARGINALLY SEVERE HAIL. AS THE DAY PROGRESSES...THE
CHANCE FOR SURFACE BASED STORMS SHOULD INCREASE AS THE CAP ERODES.
HOWEVER...THE EXTENT OF MORNING PRECIPITATION WILL LARGELY
DETERMINE HOW STRONG AFTERNOON STORMS BECOME. THE EASTERN HALF OF
THE REGION WILL HAVE THE BEST CHANCE FOR SURFACE BASED STORMS
THURSDAY AFTERNOON. MODELS CONTINUE TO KEEP PRECIPITABLE WATER
VALUES OVER 1.5 INCHES ON THURSDAY...SO LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AND MAYBE EVEN SOME URBAN STREET FLOODING.

RAIN AND THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST
THURSDAY AFTERNOON/EVENING AS A PIECE OF UPPER LEVEL ENERGY
ROTATES TOWARD THE NORTHEAST. HOWEVER...THE MAIN UPPER TROUGH WILL
NOT MOVE EAST OF THE REGION UNTIL FRIDAY AFTERNOON. THEREFORE...WE
WILL KEEP SOME POPS THROUGH FRIDAY...ESPECIALLY ACROSS THE EAST/SOUTHEAST
ZONES.

UNLIKE MANY SPRING SYSTEMS...A NOTABLE COLD FRONT WILL NOT FOLLOW
ON THE HEELS OF THE UPPER TROUGH. THEREFORE...LOW LEVEL MOISTURE
WILL REMAIN HIGH ACROSS NORTH TEXAS THROUGH THE WEEKEND.
ALSO...NEARLY ZONAL FLOW ALOFT WILL BECOME ESTABLISHED ACROSS THE
SOUTHERN HALF OF THE CONUS LATE IN THE WEEKEND THROUGH EARLY NEXT
WEEK. WEAK DISTURBANCES EMBEDDED IN WESTERLY FLOW ALOFT WILL BRING
ADDITIONAL RAIN AND THUNDERSTORM CHANCES TO ALL OF NORTH TEXAS.
FOR NOW WE WILL KEEP POPS ON THE LOW SIDE. HOWEVER...A LATE SPRING
PATTERN SUCH AS THIS OFTEN RESULTS SCATTERED TO NUMEROUS
THUNDERSTORMS OVER MULTIPLE DAYS.

TEMPERATURES THROUGH THE WEEK WILL BE NEAR OR SLIGHTLY ABOVE
SEASONAL NORMALS OVERALL WITH HIGHS GENERALLY IN THE 80S AND LOWS
MOSTLY IN THE 60S.      79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  87  69  83  67 /   5  10  20  70  20
WACO, TX              66  86  71  85  69 /   5  20  20  60  20
PARIS, TX             63  83  66  78  66 /   5   5  20  70  40
DENTON, TX            67  86  70  84  66 /   5  10  20  60  20
MCKINNEY, TX          67  84  70  82  67 /   5  10  20  70  30
DALLAS, TX            67  86  69  83  69 /   5  10  20  70  30
TERRELL, TX           65  83  68  83  68 /   5  10  20  70  30
CORSICANA, TX         64  83  69  83  69 /   5  10  20  60  30
TEMPLE, TX            65  85  70  84  68 /   5  20  20  50  20
MINERAL WELLS, TX     63  88  66  84  63 /  10  20  30  70  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /75
Hazardous weather outlook, May 6, 1:43 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CDT TUE MAY 6 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
243 PM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND WEST OF A LINE FROM BOWIE TO COMANCHE. STORMS MAY BE
STRONG OR MARGINALLY SEVERE. GUSTY WINDS AND LIGHTNING WILL BE THE
PRIMARY THREATS BUT HAIL IS ALSO POSSIBLE.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE OVER AREAS WEST OF
HIGHWAY 281 THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG AND WEST OF A
LINE FROM CAMERON TO GLEN ROSE TO GAINESVILLE. STORM CHANCES AND
COVERAGE WILL INCREASE AFTER MIDNIGHT WEDNESDAY NIGHT SPREADING
EAST ACROSS THE REGION DURING THE DAY ON THURSDAY. BY THURSDAY
NIGHT...THE CHANCE FOR STORMS WILL BE CONFINED TO MAINLY EAST OF
INTERSTATE 35/35E. SOME STORMS THROUGH THURSDAY NIGHT WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
MAY PRODUCE LOCALIZED FLOODING PROBLEMS AND RISING CREEKS AND
DITCHES.

STORM CHANCES RETURN FRIDAY AND FRIDAY NIGHT ALONG AND EAST OF A
LINE FROM GAINESVILLE...TO FORT WORTH...TO GOLDTHWAITE.
BEYOND FRIDAY...THERE ARE SCATTERED THUNDERSTORM CHANCES ACROSS
VARYING PARTS OF THE REGION THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH EARLY EVENING
ALONG AND WEST OF A BOWIE TO COMANCHE LINE.

82/JLD

In the hours before

Special weather statement, May 6, 5:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 PM CDT TUE MAY 6 2014

TXZ100-070000-
YOUNG TX-
631 PM CDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN YOUNG COUNTY

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GRAHAM...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3328 9870 3315 9848 3295 9867 3296 9894
TIME...MOT...LOC 2331Z 217DEG 26KT 3298 9878

92

The radar

The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Young

When
May 6, 6:00 PM CST
Where
Young County, Graham
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.100, -98.600

Nickel to golf ball sized hail was reported in Graham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519265.